Epilepsy Community
Dilantin level too low
About This Community:

This patient support community is for discussions relating to epilepsy, safety, school issues, and transportation issues.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
Blank Blank

Dilantin level too low

Does anyone know what can cause Dilantin levels to be too low after taking correct dosage?  My levels have been around 3.2 and I take the correct dosage my doctor prescribed of 400 MG a day. 200 in the morning and 200 at night. My doctor thinks I am not taking my Dilantin and I cannot convince him otherwise!!!  I don't know what to do or where to find any information about it. Would appreciate any information,  please.  
Related Discussions
17 Comments Post a Comment
Blank
Avatar n tn
Here - I found this for you. Some people cannot metabolize phenytoin.

http://www.mentalhealth.com/drug/p30-d05.html

In most patients maintained at a steady dosage, stable phenytoin serum levels are achieved. There may be wide interpatient variability in phenytoin serum levels with equivalent dosages. Patients with unusually low levels may be noncompliant or hypermetabolizers of phenytoin.

Blank
327385 tn?1378364331
im having the same problem. i take 400mg daily and my level is to low. my doctor told me taking any otc meds could deplet the dilantin.do you take tylenol ? my doc told me tylenol is one otc meds that will lower your level. i can only take ibuprofen , but my level as of llast week was 10. i have took dilantin for many years and this problem has just     started for me to. im trying to get my level to stay normal to. i will check out the site that becky found to.
Blank
734343 tn?1239605341
coffee can also lower levels, I was told alcohol, coffee and yes alot of otc. I was told opposite of tylenol and that was the one I should use sparringly and not any ibuprofens. I will see if i can find my list of interactions and post what I was given.
Blank
Avatar f tn
Thank you all for your help. I don't take any pain medicine too often, but when I do, it is Tylenol because of the blood thinner meds that I take.  I'd say maybe two times a year, if that. I do drink coffee tho, but I always have. I have been taking Dilantin since I was 18 and I'm now 58.  I did have the same problem a few years ago when I went to the ER for another problem.  They checked my Dilantin level and it was low.  They made me take 4 right there on the spot!!  They never what could cause that.  I was with another doctor until recently when he moved to another city and I had to find a new one.  I have been seeing him since June and my serum level has been too low. Again,  no suggestions on what could be causing this except me not taking my meds!!  
Blank
697386 tn?1241030155
I have been on Dilantin,  as well as warafin, for many yrs, mand as of late my levels of both have been irratic at best.. but instead of being to low, they are to high.. no changes in diet, and ibuprphen a no no.. i dont drink any alchohol.. or tylonol.. new neuro weaning me to keppra, not sure if i like it.. but said dilantin was causing side effects (chest pain,, kidney probs) i'm starting to wonder if age is a factor, I'm 44, or perry menopause?  even though my gyno says my hormone levels are not consistant with menopause..
Blank
Avatar n tn
Has your weight changed lately?
Blank
Avatar f tn
Dilantin is known for fluctuating. It like clumps in the system. I took it as a child..and when I asked my neurologist for an Rx for it, he told me it isnt prescribed that much anymore--too many side effects.
Have u checked the Physicians Desk Reference for info?
Blank
697386 tn?1241030155
No weight change, been the same weight (give or take 5 pounds) for 6 yrs..
Blank
697386 tn?1241030155
oops last comment posted to wrong person
Blank
Avatar f tn
My son is going through the same thing. He has been on Dilantin for 12 years. He takes 500mg/day but his level is 5, which is the highest it has been in 6 months. I am trying to allow him to handle things hiimself since he is 22 but I made a call to his neuro last Friday, however, I haven't received a call back. I opted to write him a letter and faxed it to him today. I have researched and spoken with my doctor about it and was told that after taking Dilantin for so long the liver, for the lack of a better way of describing it, builds up a tolerance to the medication and hypermetabolize it. This causes a low level but is often blamed on non-compliance. I guess the solution is to change the medication regimen to something easier on the liver. The problem with that is there are few anticonvulsants that are easy on the liver and you have to be weaned off the Dilantin due to dependency. I am worried about my son's safety and pray for him continuously. He is eight hours away and I feel very lost. Good luck to you Cala.
Blank
Avatar f tn
I am 40 yrs old. I had been seizure free for 9 yrs , until last night. Unfortunately, I had a seizure.  While at the ER my phynetoin level was 0.08.
I just can't believe it ! I'm an ICU registered nurse, I know the consequences of non-compliance.  That's the last thing I am. I take my medication as prescribed. Still, I overheard the ER staff mention non-compliance.  This really upsets me. On top of already in fear of having another seizure. Or the fear that now no anticonvulsant may work.  Now I have to hear the word non-compliance, all fm a serum level.  
Blank
Avatar f tn
I have recently been seizure free for 3 years, I just started an antibiotic call cleocin. After being on it for 8 days or so I began having the terrible auras that come before the grand mal.  Like leaving consciousness and jerking for a half second or so and not being able to focus at work. I am very upset because I just started a new job and had to leave work because of this. I am going to have my levels checked today and but am still very fearful to drive ( i wont be), because I am still experiencing little twitching sensations and jerking movements even though I have quit taking the antibiotic. Just wish I'd known before hand about the antibiotic.
Blank
Avatar f tn
I see that this question was posted four years ago but still seems to be a mystery. I too am a "mature" woman of 50 whose dilantin levels have dropped severely and I think I have figured out why!!! Apparently, taking calcium at the same time as dilantin can prevent the dilantin from getting absorbed into your blood. After being seizure free for almost 25 years, I had two seizures, and, of course, was completely devistated. None of the doctors or pharmacists knew why, and like you Chris, I'm sure they thought that after 35 years I must have started to just forget. I've noticed a few other women on this thread in the "need to start taking calcium" age bracket - I sure wish someone had alerted me to this sooner.
http://www.webmd.com/drugs/drug-4157-Dilantin+Oral.aspx?drugid=4157&drugname=Dilantin+Oral&dmid=1739&dmtitle=PHENYTOIN/ORAL%20CALCIUM&intrtype=DRUG&pagenumber=9
Blank
11168863 tn?1415863767
I'm having the same problem with low levels. I've been taking Dilantin since 2005. I was toxic once and my dosage had to be lowered. But, now my levels are too low. I take Keppra and have had no side-effects. I'm also taking Gabapentin. I've had 2 seizures. My Neurologist told me  that a person that has 1 seizure in their lifetime needs to take medication for the rest of their life. It's so scary. I hope everything turns out okay for you.
Blank
Avatar m tn
I am having exactly same problem.  Nothing has changed for me been on Dilantin since 13 now 56 and having trouble keeping levels up. This just started so am very confussec
Blank
Avatar f tn
Please be careful with the Keppra my daughter had a very bad reaction to it. Then the doctor did not want to take her off it. We had to wean her off it because her doctor would not and she was having 20 or more seizure's an hour. Before the Keppra nothing. One maybe every six months.
Blank
Avatar f tn
having the same problem been taking it for years now it's a high level. My Dr. wants me to stop taking it completely till Mon then I have to get a blood test again don't know what to do my seizures have been under control don't want to take that chance I'm in menapause and have a feeling that's playing a role
Blank
Post a Comment
To
Recent Activity
Avatar m tn
Blank
embee24 commented on Headache Note
May 24
144586 tn?1284669764
Blank
caregiver222 uploaded new photos
May 20
139792 tn?1447663565
Blank
Dalubaba commented on photo
May 11
Top Neurology Answerers
144586 tn?1284669764
Blank
caregiver222
1780921 tn?1462244109
Blank
flipper336
Queen Creek, AZ
Epilepsy Community Resources
RSS Expert Activity
233488 tn?1310696703
Blank
Marathon Running Done Over Many Yea...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
233488 tn?1310696703
Blank
New Article on Multifocal IOL vs &q...
05/15 by John C Hagan III, MD, FACS, FAAOBlank
748543 tn?1463449675
Blank
TMJ/TMJ The Connection Between Teet...
01/15 by Hamidreza Nassery , DMD, FICOI, FAGD, FICCMOBlank
Top Neurology Answerers
144586 tn?1284669764
Blank
caregiver222
1780921 tn?1462244109
Blank
flipper336
Queen Creek, AZ